278?1253665060
The Chronic Pain Couch User Group
When is it time to ask for a med. change?
About This Group:

This is a great site for anyone suffering from Chronic Pain or has a Family member or Friend who suffers. A place where you can tell your story, find others with similar conditions or pain, help someone in need, read up on the latest Chronic Pain treatments or simply sit for a while. Chronic Pain as we all know can be debilitating and relentless. It is not prejudice in any way, shape, or form. It can strike without warning and stay for life. The Chronic Pain Couch is a place designed for your comfort, and please note.. You don't have to suffer from chronic Pain to be a part of this community, we offer a variety of other topics as well. I truly hope that you will come and join us. And remember, there is never a need to worry whether or not your post has been read, a member or myself (Molly) are generally available to read and respond to all posts that come our way...... We are always here for you. Together We CAN Make A Difference in each others lives and how we manage day to day in coping with our relentless pain. Warmest regards, Mollyrae, founder of The Chronic Pain Couch.

Founded by Mollyrae on September 22, 2009
774 members
Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

When is it time to ask for a med. change?

I have a history of migraines since I was 5.  I am now 31.  As an adult I have been diagnosed with fibromyalgia, chronic knee issues, and have continual shoulder/neck muscle pain and near daily headaches with severe migraines 6-7 times a month.  I have been on 5/325 Percoset #240 a month (8 a day) for about 3 years and have been taking Percoset at that dosage for probably 5.5 to 6 years, though not that many a day.

I have used Amerge and Imitrex for my headaches, but often times that doesn't work.  My pain doc Rx'd Dilaudid (hydromorphone) for me about 3 months ago for breakthrough migraines.  That seems to work well, better than the Imitrex or Amerge, but I have to take 3 of them on average to get rid of the severe headaches.  I get severe ones about 6 to 7 times a month and if I don't have enough Dilaudid, I wind up in the ER with all the issues that goes along with that!  Problem is, my doc will only give me TEN Dilaudid a month.

I have not had an increase in my Percoset for over 3 years.  Same dose, same number.  When is it time to ask for an increase?  It's not working so well anymore but I am scared to ask for an increase because the docs are so cautious about it, even the pain docs.  Any suggestions?
2 Comments
Blank
1331804_tn?1336870958
I am sorry to hear about the debilitating migraines you have been experiencing all of your life.  They can bring on intense pain that is quite relentless.

I have a friend at work that has been getting really severe migraines for years.  She has tried Imitrex and lidocaine infusions through her nose to her brain with no relief.  Recently over the past couple of years or so she has been prescribed Maxalt.  And, she says it works great for her pain.  Her migraines cause nausea and vomiting (not sure if you get the same symptoms or not) but she said the Maxalt is dissolvable such that if she vomits, the medicine doesn't come up.  So if you haven't tried Maxalt, it is perhaps something you should check out.

As for the percocet, you are on the maximum pharmaceutical dose (probably a little over the max as the max is typically 6 pills per day not 8) so there isn't a safe increase in Percocet that your physician can prescribe without the possibility of causing liver damage due to the increase in acetaminophen (tylenol) over the max daily limit of 4,000 mg per day.

What your doctor can do is prescribe oxycodone without the tylenol.  The medicine is called roxicodone and the mgs of oxycodone go up to I think 30 mg per pill vs. 5 mg per pill.  Keep in mind that many have testified that oxycodone works better with the acetaminophen (i.e., percocet) than without even though the amount of oxycodone has been increased because the tylenol adds a synergistic effect which aids increased pain relief.  So you may find if you take a little over the counter tylenol with the roxicodone, that you get increased pain relief.

The dilaudid is a rather potent medication, which explains why it works so well for your pain.  You could perhaps ask to be switched completely over to dilaudid but that could cause you to hit tolerance quicker which would cause the dilaudid to lose effectiveness.  This could be why your physician only gives you 10 per month as it ensures that they will continue to work for the worst of the worst for years to come.  

You shouldn't be afraid to ask for a increase in pain medication if the medicine has truly lost its effectiveness.  Be sure to give a detailed account of its effectiveness against your migraines.  If you have been getting migraines more frequently, be sure to tell him that is well.  Also tell him about any rain checks and/or cancellations of activities you have had to make because of the increased migraines.  Doctors want detailed discussions that explain the issues you having with a certain medication as I just elaborated above.  You shouldn't go in there and simply say these don't work anymore, I need a more effective medication.  If you do say that, you should be prepared to give specific reasons why that is true.  Otherwise, it is likely you will come up empty handed.  And if you keep a journal of your pain levels across a period of time to show him the differences, that is great thing to do as well.

Hope that helps and that you find relief from your migraines soon.  

femmy
Blank
Avatar_f_tn
I read your story, ur situation reminds me of what i went through awhile ago.  Ive had migraines for over 25 yrs, when i saw the neurologist for the 1st time he did the lidocane up my nose...asked if i felt better, is said yes just to make sure he wouldnt give another dose, when i left his office, i was violently ill, all the way home, over a period of time he has tried me on preventatives, seizure meds, beta blockers, the list goes on and on.  Then when imitrex came out, he tried me on that, i tried it when i felt my migraine, & again, i was violently ill.  He eventually put me on butorphanol, amitriptyline, and demerol. when i first started these meds, they were not at such a high dose, the butorphanol was 1 bottle per week, amitriptyline 25mg is 1 per night, and demerol was 2 50mg daily, (its now been increased to 3 per day) i also take oxy 5mg/325 for a neck & back pain from an accident 5 yrs ago, (im finally getting an mri in Dec. for that)i know there are those who would say im addicted, but ive been on these meds for 15 yrs, and only this yr has my meds been increased, they still work for me, at one point i did switch from demerol to morphine pills, but after about 1 yr of that i went back to the demerol.  i get my mri every yr for migraines, and do my best to avoid triggers.  I did have one dr. yrs ago who gave me the same meds and out of the blue the dr. said as of today no more demerol...so i stuck with the neurologist and i feel he understands, its all great to try and keep migraines from starting, but once they do, some people, like me, need pain relief to function.  Well i hope you have a dr. who can understand what u have to deal with, & they must know that u wouldnt mix doses or take 1 med and then another shortly after.  Wishing you well on your journey.
Tetley3
Blank
Recent Activity
480448_tn?1403547723
Blank
nursegirl6572 "Patience is the calm accep... Comment
19 hrs ago
480448_tn?1403547723
Blank
nursegirl6572 commented on nursegirl6572's status
Sep 16
Avatar_f_tn
Blank
chesbeach joined this group
Welcome them!
Sep 13
MedHelp Health Answers